• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Section Contents Menu

Drug Safety and Availability

Drug Safety Communications - Volume 2, Number 2, 2009

 
Date Product(s) Safety Issue and Link
March 19, 2009 Insulin pens Alert informing healthcare professionals about the risk of transmission of blood-borne pathogens from shared use of insulin pens. The insulin pens containing multiple doses are for use by a single patient only and should not be shared with another person.

March 5, 2009

Transdermal Drug Patches with Metallic Backings Advisory highlighting the risk of skin burns during MRI scans from medicated transdermal patches with metallic backings.

February 23, 2009

Zonisamide (Zonegran and generics) Alert informing healthcare professionals about the risk of metabolic acidosis in some patients following treatment with zonisamide.

February 19, 2009

Efalizumab (Raptiva) Advisory highlighting reports of progressive multifocal leukoencephalopathy (PML) in patients taking efalizumab.

February 4, 2009

Xigris [drotrecogin alfa (activated)]1 Ongoing safety review to further evaluate the increased risk of serious bleeding and deaths in patients with severe sepsis and baseline bleeding risk factors who receive Xigris.

January 26, 2009

Clopidogrel bisulfate (Plavix)1 Ongoing safety review to further evaluate the role of genetic factors and other drugs [especially the proton pump inhibitors (PPIs)] on the effectiveness of clopidogrel.

January 16, 2009

Topical anesthetics (prescription and over-the-counter) Advisory highlighting information on potential hazards of skin products containing numbing ingredients for relieving pain from mammography and other medical tests and conditions.

January 13, 2009

Montelukast (Singulair) Update of safety review finding that montelukast is not associated with suicide or suicidal behavior. FDA is continuing to review data to assess suicidal behavior, suicide, and other neuropsychiatric events (mood and behavioral adverse events) with other leukotriene receptor antagonists (zafirlukast and zileuton). At this time, FDA urges patients and prescribers to monitor for the possibility of neuropsychiatric events.

January 8, 2009

Ezetimibe/Simvastatin (Vytorin), Ezetimibe (Zetia), and  Simvastatin (Zocor)

 

Update on data review evaluating the overall cardiovascular benefits of ezetimibe with simvastatin combination therapy. Overall, the cardiovascular benefit of combined ezetimibe and simvastatin does not appear to be significantly greater than simvastation alone, although some benefits were noted. Patients are encouraged to continue ezetimibe/simvastatin treatment unless otherwise directed by a healthcare professional.

December 16, 2008

Antiepileptic drugs [carbamazepine (Carbatrol, Equetro, Tegretol, Tegretol XR), felbamate (Felbatol), gabapentin (Neurontin), lamotrigine (Lamictal), levetiracetam (Keppra), oxcarbazepine (Trileptal), pregabalin (Lyrica), tiagabine (Gabitril), topiramate (Topamax), valproate (Depakote, (Depakote ER, Depakene Depacon), zonisamide (Zonegran)]

Update highlighting a new labeled Warning and a Medication Guide about an increased risk of suicidal behavior, ideation and actions based on the FDA’s pooled analysis of 199 clinical trials of eleven antiepileptic drugs.

 

 

 

 

December 11, 2008

 Oral Sodium Phosphate Products  (Visicol and OsmoPrep, and oral sodium phosphate products available without a prescription)

Alert highlighting a new labeled Boxed Warning, a Medication Guide to reduce the risk of acute kidney injury, and FDA’s request to conduct postmarket clinical trial to further assess the risk of acute kidney injury with use of these products.

December 2, 2008

Innohep (tinzaparin sodium injection) Ongoing safety review to further evaluate an increase in all-cause mortality in patients who received the drug in the Innohep in Renal Insufficiency Study (IRIS). This multi-center European clinical trial was stopped due to this interim finding.

Footnotes:

  1. Early Communication about an Ongoing Safety Review.

 

Back to Table of Contents